Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 63, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2015, 4:18 PM CDT for Iron County, Madison County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2015, 4:18 PM CDT (21:18 UTC)
- Expired
- May 10, 2015, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Madison County, MO
The radar
The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:53 PM CDT | TSTM WND DMG | 2 S Fredericktown, MO | TREES DOWN. ROOF OFF A MOBILE HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 1:22 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
520
WUUS53 KLSX 102118
SVRLSX
MOC093-123-102200-
/O.NEW.KLSX.SV.W.0063.150510T2118Z-150510T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT SUN MAY 10 2015
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IRON COUNTY IN SOUTHEAST MISSOURI...
MADISON COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 500 PM CDT
* AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANNAPOLIS...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FREDERICKTOWN...GLOVER...SACO...ROSELLE...JUNCTION CITY...SABULA...
CHLORIDE...HOGAN...CATHERINE PLACE AND MINE LA MOTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3737 9075 3737 9077 3753 9077 3765 9047
3764 9014 3747 9015 3731 9049 3731 9054
3728 9055 3728 9056 3727 9075
TIME...MOT...LOC 2118Z 234DEG 35KT 3737 9068
HAIL...1.00IN
WIND...60MPH
$$
TILLY2 follow-up statements
408
WWUS53 KLSX 102134
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT SUN MAY 10 2015
MOC093-123-102200-
/O.CON.KLSX.SV.W.0063.000000T0000Z-150510T2200Z/
IRON MO-MADISON MO-
434 PM CDT SUN MAY 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MADISON AND
IRON COUNTIES UNTIL 500 PM CDT...
AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SACO...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREDERICKTOWN...ROSELLE...JUNCTION CITY...CATHERINE PLACE AND MINE LA
MOTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3756 9070 3765 9048 3764 9014 3747 9015
3731 9049 3731 9054 3728 9055 3728 9068
TIME...MOT...LOC 2134Z 235DEG 33KT 3741 9049
HAIL...1.00IN
WIND...60MPH
$$
TILLY095
WWUS53 KLSX 102202
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SUN MAY 10 2015
MOC093-123-102212-
/O.EXP.KLSX.SV.W.0063.000000T0000Z-150510T2200Z/
IRON MO-MADISON MO-
502 PM CDT SUN MAY 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR MADISON AND IRON COUNTIES HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT EXITS NORTHEAST MADISON COUNTIES...AND MOVES INTO
EXTREME SOUTHEAST ST FRANCOIS COUNTY AND EXTREME SOUTHERN STE
GENEVIEVE COUNTIES BETWEEN 502 AND 520 PM.
LAT...LON 3756 9070 3765 9048 3764 9014 3747 9015
3731 9049 3731 9054 3728 9055 3728 9068
TIME...MOT...LOC 2134Z 235DEG 33KT 3741 9049
$$
TRUETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:37 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 10, 12:37 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1237 PM CDT Sun May 10 2015 .SHORT TERM: (Through Late This Afternoon) Issued at 355 AM CDT Sun May 10 2015 Warm front just north of the I-70 corridor will continue advancing slowly northward this morning and should be well north of the forecast area into Iowa and northern Illinois by 17-18Z. Deep moisture combined with another passing MCV and low level warm advection will continue to produce scattered showers and the occasional thunderstorm this morning. The primary shortwave over northeast Colorado is finally moving, opening up, and being drawn up into the mean flow. Should see the surface low associated with the wave tighten up and move from western Kansas into northeast Nebraska or northwest Iowa by early evening. Short range guidance suggests there will be another wave of rain and thunderstorms this afternoon well ahead of the cold front, probably triggered by another MCV generated by the convection now occurring over central Texas. NAM and RAP produce 2000-2700 J/Kg of CAPE this afternoon in the warm sector across the area for this MCV to work with. Add in 40+ kts of 0-6km shear and severe thunderstorms look more likely today than the past couple of days. Not sure what the mode of thunderstorm development will ultimately be, but would a few discrete rotating storms will be possible before everything congeals into clusters or broken lines. Carney .LONG TERM: (Tonight through Saturday) Issued at 355 AM CDT Sun May 10 2015 Southwest flow aloft will persist for much of this period, only ending when the main TROF ejects thru our region. Thrown into the mix will be a general southerly flow at the surface, well above normal levels of moisture thru the column for early May, and a series of upper level disturbances ejecting from a wound up storm system currently over the central High Plains. This will yield high PoPs thru Monday. Severe storm potential still on track today and tonight, with the best timeframe from mid-afternoon into mid-evening as better bulk shear enters the fray during this time and there should still be enough instability to create the conditional risk with a good synoptic signal to also trigger widespread convection intiation from the west with this beginning entering our CWA during this time. The highest risk locations in our CWA will be to the west of STL metro--in northeast and central MO. Outside of these locations and times, this does not necessarily preclude severe wx occurrence. Monday continues to look marginal on severe for our area, with the highest risk locations being where the surface cold front will be as things start to heat up for the day and this should be just east of STL metro. The best timeframe for our CWA is a bit more sped up--late morning and early afternoon--and this accounts for SPC's push of the main severe threat further east. A localized heavy rainfall threat also continues thru Monday in this favorable synoptic pattern, and indeed, localized heavy rainfall has already occurred in spots scattered across our CWA, with these spots rather small in coverage and between 2-3" over a 3-day period. No FFA issuance with this package but the beginnings of a clearer signal and focus are coming into play tonight and Monday morning to perhaps justify one eventually but would like to see a bit more favorable antecedent conditions (i.e. more rainfall today) before this occurs as current QPF not enough to make up for this. Preferred the higher MOS temps on Monday with SW flow and what should be afternoon clearing, but if the rain and thicker clouds are slower to exit, will need to chop the temps down by about 5 degrees. For Tuesday and Wednesday, we will see NW flow initially transition to a building RIDGE overhead from the southeast CONUS. The much drier column and lack of upper level disturbances or surface fronts will give us a rare two-day dry period. Temps should actually be a bit below average with cool nighttime mins in the 40s. The RIDGE aloft on Thursday will then gradually transition back to an active SW flow aloft pattern for next weekend. While there remain model discrepancies during this period, it looks to be one where at least Climo PoPs [25-30%] are justified and more with general agreement on moisture return and lifting mechanisms. Temps will make a return back to average or even above average during this time. TES && .AVIATION: (For the 18z TAFs through 18z Monday Afternoon) Issued at 1222 PM CDT Sun May 10 2015 Line of thunderstorms will reach KCOU by around 20Z, then KSTL by 22Z. Expect thunder threat to last about 2 hours, but limited instability will preclude widespread threat of any severe weather. Latest model runs continue to show an area of rain, with little to no thunder expected, will form overnight and move through the TAF sites until around 12Z. Ceilings may drop to 2000 feet as rain ends early Monday morning. Ceilings will then improve as drier air moves in and winds back to westerly by late Monday morning. Specifics for KSTL: VFR conditions until around 22Z when an line of thunderstorms will move through KSTL. Thunder threat will last about 2 hours, then an area of rain will move in overnight. No appreciable instability with this area of rain, so thunder threat is small. Rain will likely end by around 12Z Monday. Ceilings may drop to around 2000 feet as the rain ends, however winds will continue to back, bringing in a drier airmass which will help ceilings lift and scatter out by 18Z Monday. Browning && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 10, 4:20 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 420 AM CDT SUN MAY 10 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 420 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS AND ESPECIALLY FOR AREAS WEST OF THE MISSISSIPPI RIVER. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH SEVERE STORMS AGAIN POSSIBLE DURING THE LATE MORNING AND EARLY AFTERNOON HOURS FOR PARTS OF SOUTHWEST ILLINOIS. THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING... ESPECIALLY FOR AREAS WEST OF THE MISSISSIPPI RIVER. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:14 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 46 min |
| May 10, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.